Thunderstorm Wind, Cocke
- When
- April 5, 6:05 AM EST
- Where
- Cocke County, Newport
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.950, -83.183
One tree reported down along Highway 160 and another tree reported down on a mobile home along Highway 25-70W.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
One tree reported down along Highway 160 and another tree reported down on a mobile home along Highway 25-70W.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 5, 3:00 AM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 AM EST SAT APR 5 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 300 AM EST SAT APR 5 2003 UNSETTLED WEATHER IS IN STORE FOR THE SOUTHERN APPALACHIAN REGION OVER THE NEXT FEW DAYS. TIMING THESE INDIVIDUAL EVENTS IS AGAIN THE MAIN ISSUE FOR THIS FORECAST CYCLE. FIRST OF TWO EVENTS IS POISED TO MOVE THROUGH THE REGION LATER THIS MORNING. A LINE OF CONVECTION IS BEING GENERATED FROM THE EASTERN GREAT LAKES INTO CENTRAL TENNESSEE BY A VIGOROUS SHORTWAVE AND ASSOCIATED SURFACE COLD FRONT. SEVERAL WATCH BOXES HAVE ACCOMPANIED THIS FEATURE. MODELS GENERALLY AGREE THAT THE COLD FRONT WILL PUSH RAPIDLY THROUGH THE FORECAST AREA DURING THE MORNING HOURS. AS SUCH...ANTICIPATE PRECIP AND MUCH OF THE CLOUD COVER TO BE OUT OF THE AREA BY 18Z. BENIGN WEATHER WILL CONTINUE FOR ABOUT A 24 HOUR PERIOD BEFORE THE SURFACE COLD FRONT STALLS OUT IN CENTRAL GEORGIA AND RETURNS AS A WARM FRONT. THIS WILL BEGIN TO AFFECT OUR AREA BY SUNDAY AFTERNOON. MODELS AGREE LESS WELL ON THE TIMING OF THE INITIAL ONSET OF PRECIP WITH THIS SUCCEEDING FEATURE. AT THIS TIME...TEND TO FAVOR THE TIMING OF THE ETA SINCE ITS TIMING IS SUPPORTED BY THE CANADIAN GEM MODEL. WILL HOLD OFF PRECIP UNTIL AFTER 18Z SUNDAY IN ALL BUT THE SOUTHERN-MOST ZONES. AT ANY RATE...THE GFS AND GEM PROJECT THIS TO BE A SIGNIFICANT RAIN EVENT WITH QPFS PROJECTED TO EXCEED AN INCH OVER MUCH OF THE FORECAST AREA. AS FOR TEMPS...ONCE AGAIN TENDED TO FAVOR BLEND OF GUIDANCE NUMBERS. PRELIMINARY NUMBERS FOLLOW: CHA 72 47 66 54 / 70 10 50 80 TYS 70 44 64 51 / 70 10 40 80 TRI 68 37 64 44 / 70 10 30 80 OQT 70 44 65 51 / 70 10 40 80 .MRX... NC...NONE. TN...NONE. VA...NONE. LCM ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 910 PM EST FRI APR 4 2003 ONLY A FEW SHOWERS DEVELOPED DURING THE LATE AFTERNOON AND EARLY EVENING WITH A COUPLE THUNDERSTORMS THE PAST HOUR OR SO IN THE NORTHEAST TENNESSEE MOUNTAINS. NEARLY SOLID LINE OF SHOWERS AND THUNDERSTORMS EXTENDS SOUTHWEST FROM SOUTHERN MICHIGAN THROUGH THE MID MISSISSIPPI VALLEY INTO SOUTHWEST ARKANSAS JUST AHEAD OF COLD FRONT. LATEST RUC AND MESOETA SHOWING THIS ACTIVITY WILL NOT REACH FORECAST AREA FIRST THE NORTHERN CUMBERLAND PLATEAU FOR ANOTHER 6 HOURS OR AFTER 05/8Z. THIS LINE WILL LIKELY WEAKEN AND SHOULD LAST THROUGH AT LEAST MID MORNING. LIS ACROSS AREA CURRENTLY FROM MSAS DATA SLIGHTLY UNSTABLE FROM 0 TO -3 WITH INSTABILITY GREATEST IN WEST TENNESSEE ALONG THE MS RIVER. SHORT TERM MODELS PUT GREATEST DYNAMICS JUST AHEAD OF FRONT IN EAST TENNESSEE DURING THE LATE NIGHT AND EARLY MORNING HOURS. DUE TO TIME OF DAY BELIEVE SEVERE THREAT WILL BE MINIMAL BY THEN BUT GUSTY WINDS WITH THUNDERSTORMS STILL POSSIBLE. WILL UPDATE TO CHANGE TIMING OF PRECIPITATION TO LATE ALL ZONES. TEMPERATURES LOOK GOOD IF PRECIPITATION MOVES IN BY MORNING. .MRX... NC...NONE. TN...NONE. VA...NONE. TD ********************************************************************* AFTERNOON FORECAST DISCUSSION 335 PM EST FRI APR 4 2003 AFTER LITTLE IF ANY AGREEMENT AMONGST 3/12Z MODELS RUNS...THE SHORT RANGE MODELS TODAY (4/12Z) SEEM TO BE IN GOOD AGREEMENT AND ALSO CONSISTENT WITH 4/00Z AND 4/06Z RUNS. IT SHOULD BE NOTED THAT THE SHOWERS FOR TODAY MAY HAVE BEEN CONSIDERABLY OVERDONE...BUT STILL COUNTING ON CONVECTION TO DEVELOP THIS EVENING FROM THE WEST AS SHORTWAVE TROUGH OVER MID-MISS VALLEY MOVES EAST...AND COLD FRONT SAGS SE OVERNIGHT. ATMOSPHERE HAS BECOME SLIGHTLY UNSTABLE AND WILL MENTION THUNDERSTORMS IN ALL AREAS. PREVIOUS GRIDS AND ZFP LOOKED TO BE ON TRACK FOR SATURDAY AS MOST SHOWERS END BY OR BEFORE 18Z... SO LITTLE IF ANY CHANGES WERE MADE TO THE SECOND PERIOD. SATURDAY NIGHT INTO THE EXTENDED...EXPECT A BRIEF CLEARING BEHIND THE COLD FRONT TOMORROW. THEN CLOUDS AND RAIN CHANCES QUICKLY RETURN ON SUNDAY AS LOW PRESSURE SYSTEM DEVELOPS OVER CENTRAL PLAINS AND FRONTAL BOUNDARY LIFTS NORTH. THIS SYSTEM APPEARS TO BE RATHER FAST MOVER...SUCH THAT MOST RAIN OCCURS JUST INTO MONDAY MORNING. STRONGER THUNDERSTORMS LIKELY WITH THIS SYSTEM COMPARED TO TONIGHTS EVENT. NO BIG DIFFERENCES NOTED AMONGST MOS...EXCEPT FOR SUNDAY HIGHS WHERE I FAVORED THE MUCH COOLER MAV HIGHS DUE TO RAPID RETURN OF CLOUDS AND RAIN. MY PRELIMINARY TEMPS AND POPS FOLLOW: FCSTID = 10 CHA 60 72 47 67 / 80 30 10 60 TYS 58 70 45 65 / 70 40 10 50 TRI 55 67 39 63 / 70 50 10 40 OQT 58 70 45 65 / 70 40 10 50 TG ********************************************************************* MORNING FORECAST DISCUSSION (UPDATE) 1002 AM EST FRI APR 4 2003 CLOUDS SPREAD IN OVERNIGHT AND HELPED KEEP MIN TEMPS ON THE MILD SIDE IN THE MID 40S TO UPPER 50S. A QUICK LOOK AT 12Z MODEL DATA JUST IN STILL SUGGESTS AT LEAST SCATTERED SHRA/TSRA...ALTHO LATEST RUC MODEL RUN WAS LESS ZEALOUS WITH RAIN FOR THIS AFTERNOON. MODIFIED 12Z BNA SOUNDING SUGGESTS INSTABILITY REACHING AS MUCH AS 1000 J/KG AND LIFTED INDEX OF -2 FOR WESTERN AREAS OF THE FORECAST AREA...AND LESS UNSTABLE IN EASTERN AREAS PER 12Z RNK SOUNDING. THIS WAS OF COURSE BASED ON ENUFF SUNSHINE BREAKING THRU TO REACH NEAR FORECASTED HIGH TEMPS. THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT CHANGES NEEDED TO THE CURRENT FORECAST AT THIS POINT...BUT I WILL MONITOR TEMPS TO MAKE SURE HIGHS ARE REASONABLE. THE CLOUDS SHOULD KEEP WINDS DOWN A BIT FROM PAST FEW DAYS. EXTENDED...STRONGER SYSTEM TO AFFECT THE REGION SUNDAY NIGHT INTO EARLY MONDAY. TG
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EST SAT APR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... A STRONG STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE SOUTHERN APPALACHIAN REGION SUNDAY NIGHT AND MONDAY...BRINGING THE POSSIBILITY OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT AND MONDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
512 AM EST SAT APR 5 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 AM HARRIMAN TN WIND DAMAGE
04/05/03 ROANE 1 TREE DOWN AND PEA SIZED
HAIL IN HARRIMAN. REPORTED
BY DISPATCH.
0458 AM LENOIR CITY TN 1.00 INCH HAIL
04/05/03 LOUDON QUARTER SIZED HAIL IN
LENOIR CITY. REPORTED BY
DISPATCH.
GRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
535 AM EST SAT APR 5 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 AM KODAK TN .88 INCH HAIL
04/05/03 SEVIER NICKLE SIZED HAILED AT
KODAK. REPORTED BY SKYWARN
SPOTTER.
GRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
550 AM EST SAT APR 5 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 AM MARYVILLE TN WIND DAMAGE
04/05/03 BLOUNT SEVERAL TREES DOWN AND PEA
SIZED HAIL IN AND AROUND
MARYVILLE. REPORTED BY
DISPATCH.
GRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
603 AM EST SAT APR 5 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 AM COUNTYWIDE TN WIND DAMAGE
04/05/03 KNOX NUMEROUS TREES AND POWER
LINES DOWN COUNTYWIDE.
REPORTED BY DISPATCH.
GRCThe Knoxville radar (KMRX), 31 km away, was scanning. The volume nearest the first event began at 11:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349449.